HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Andrade RJ, Chalasani N, Björnsson ES, Suzuki A, Kullak-Ublick GA, Watkins PB, Devarbhavi H, Merz M, Lucena MI, Kaplowitz N, Aithal GP. Drug-induced liver injury. Nature reviews. Disease primers. 2019 Aug 22; 5(1):58.
Abstract: Drug-induced liver injury (DILI) is an adverse reaction to drugs or other xenobiotics that occurs either as a predictable event when an individual is exposed to toxic doses of some compounds or as an unpredictable event with many drugs in common use. Drugs can be harmful to the liver in susceptible individuals owing to genetic and environmental risk factors. These risk factors modify hepatic metabolism and excretion of the DILI-causative agent leading to cellular stress, cell death, activation of an adaptive immune response and a failure to adapt, with progression to overt liver injury. Idiosyncratic DILI is a relative rare hepatic disorder but can be severe and, in some cases, fatal, presenting with a variety of phenotypes, which mimic other hepatic diseases. The diagnosis of DILI relies on the exclusion of other aetiologies of liver disease as specific biomarkers are still lacking. Clinical scales such as CIOMS/RUCAM can support the diagnostic process but need refinement. A number of clinical variables, validated in prospective cohorts, can be used to predict a more severe DILI outcome. Although no pharmacological therapy has been adequately tested in randomized clinical trials, corticosteroids can be useful, particularly in the emergent form of DILI related to immune-checkpoint inhibitors in patients with cancer.